Virginia, 2024

Flash Flooding and Flooding in Virginia, September 25 to 27, 2024

September 25 to 27, 2024 · NWS RNK · 11 events in 4 counties and zones

An upper level low was situated in the vicinity of western Tennessee, while a strong upper ridge was positioned over the southeast coast, which helped to steer Hurricane Helene into the Florida Big Bend during the evening of September 26. Ahead of Helene, the Predecessor Rainfall Event (PRE) that developed on the 25th continued to intensify as upper level areas of low pressure rotating around…

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$133,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An upper level low was situated in the vicinity of western Tennessee, while a strong upper ridge was positioned over the southeast coast, which helped to steer Hurricane Helene into the Florida Big Bend during the evening of September 26. Ahead of Helene, the Predecessor Rainfall Event (PRE) that developed on the 25th continued to intensify as upper level areas of low pressure rotating around the upper low continued drawing deep tropical moisture from the Carolina coastal region, which supported nearly continual waves of showers and storms over western Virginia through the day. Through the 26th, rivers and creeks began to rise as four to eight inches of rain fell through the day mainly along and west of Interstate 77. At times, localized rates of two inches per hour were observed. In addition, as Hurricane Helene approached the area, winds above the surface increased in speed, and the showers and isolated storms helped bring these strong winds to the surface, resulting in reports of downed trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 25, 5:37 AM EST, 5 hours 23 minutes earlier.

Area forecast discussion, Sep 25, 5:37 AM EST, 5 hours 23 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
637 AM EDT Wed Sep 25 2024

.SYNOPSIS...
A slow-moving frontal system will meander along the Ohio River
Valley over the next several days, triggering rounds of showers
and thunderstorm activity through much of the workweek. Helene
is forecast to move northward from the Gulf of Mexico toward
the end of the work week, and may bring more widespread
rainfall to the region.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 130 AM EDT Wednesday...

Key Messages:

1) Heavy rain and thunderstorms to continue through the early
morning hours.

2) A lull in rainfall during the day, but will see an increase
in rain again tonight across the mountains.

Ongoing rain and thunderstorm activity this morning will
continue through daybreak in association with a stalled surface
front extended south from West Virginia into Western Virginia
and then into the North Carolina Piedmont. Favorable upper
divergence remains overhead as an upper low closes off over the
middle Mississippi Valley. High ambient moisture continue to
pool over the area, thus ongoing rain/storms this morning
continue to be very efficient rain producers. Therefore, the
threat for flooding continues this morning.

CAM guidance suggests there will be a lull in rain/storms late
this morning and into the afternoon hours as the stalled front
lifts north again as a warm front. May even have some pockets of
clearing and peeks of sun by the afternoon.

Attention then turns to the mountains tonight from northwest
North Carolina into far southwest Virginia as deep tropical
moisture begins to be drawn north and interacts with a stalled
front across the Tennessee Valley. A nearly unidirectional
southerly flow up to 500mb directly from the tropics will result
in bands of rain developing and repeatedly training from south
to north over the same areas. Heavy rainfall could begin as
early as tonight across the Carolina mountains and extend north
into southwest Virginia. Confidence has increased enough that a
Flood Watch will be introduced for this region.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As of 200 AM EDT Wednesday...

Key Messages:

 - Outer rain bands from Tropical Storm Helene will enter the
   area Thursday night.

 - 1 to 5 inches of rain is possible with the highest amount in
   the NW NC mountains.

 - Breezy and Gusty winds are likely Thursday night into Friday.

An upper level low will wobble in the vicinity of Memphis TN
while an upper level ridge sits off the southeast coast. These
two systems will help guide Tropical Storm Helene as it enters
the Gulf of Mexico. Tropical Storm Helene is expected to become
a hurricane as it moves over the warm waters of the eastern Gulf
of Mexico Thursday. Helene is expected to move inland around
the Big Bend area of Florida Thursday evening, then turns
northward towards the southern tip of the Appalachian mountains
(NE GA) Thursday night. Rain showers are forecast to enter the
North Carolina High Country between midnight and sunrise Friday
morning. The rain shield of moderate rainfall could possibly
extend northward into SE WV and the Virginia Highlands during
the morning commute Friday. Helene will then make a turn to the
northwest as it gets caught up in the upper low. Tropical rain
bands will move across RNK's forecast area through late Friday
afternoon. Helene is expected to get absorbed into the upper low
Friday night.

Rainfall amounts will generally range between 1 to 2 inches
across the area. Rainfall amounts of 2 to 5 inches are possible
for counties bordering the Blue Ridge from Roanoke County VA
southward into Watauga County NC.

Winds from Helene will range between 15 to 25 MPH with gusts as
high as 40 MPH late Thursday night into Friday morning. The
higher end of the range will primarily be across the NW North
Carolina High County, the Grayson Highlands and the Mountains
Empire of SW Virginia between midnight and noon Friday. Even
though winds speeds will not reach advisory criteria, shallow
rooted trees could topple as ground will be saturated.

High temperatures Thursday and Friday will range from the mid
60s to mid 70s across the mountains and in the 70s over the
foothills and piedmont. Humidities will remain high with a
tropical airmass over the region.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 230 AM EDT Wednesday...

Key Messages:

1) Tropical airmass remains through Saturday.

2) Cooler weather arrives Sunday behind a cold front.

3) Low rain chances are possible each day through the middle of
next week.

As Tropical Storm Helene begins to dissipate over the
Appalachian mountains early on Saturday, remnant moisture and
breezy conditions will remain across the area. Rain chances
decrease significantly on Saturday but remain possible. High
temperatures will be in the 70s, with eastern piedmont locations
around 80. For Sunday, surface high pressure over New England
will begin to wedge back into the RNK CWA, pushing drier and
cooler air southward. Residual moisture from Helene will
continue to ride over top of this wedge, leading to light
showers and cloudy conditions continuing into early next week.

Due to the cloud cover and high pressure wedge, temperatures
are expected to remain below normal beginning on Sunday. Highs
will be in the 60s and 70s, with lows in the 50s to around 60
degrees through midweek. Winds also remain slightly elevated due
to the wedge. There is some model disagreement with where the
remnant low and associated moisture will go early next week. The
Ensemble Situational Awareness Table continues to keep
precipitable water values around 1.5 inches for early next week.
Due to this, PoPs are kept modest through the forecast period,
with showers possible each day.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
As of 635 AM EDT Wednesday...

Poor flying conditions with widespread IFR/LIFR across the
area. A combination of low cigs/vsby, along with areas of heavy
downpours may linger a few hours after sunrise. Should see some
slight improvement during the late morning as rain begins to
come to an end. However, sub- vfr cigs are still likely for the
mountains throughout most of the day. A period of low end VFR
for ROA/LYH/DAN possible mid/later afternoon with some modest
clearing possible.

Rain and thunderstorms will increase again tonight along and
west of the Blue Ridge, and especially for the North Carolina
mountains and for southwest Virginia. Outside of the heavy rain,
low cigs/vsby will result in another round of widespread
IFR/LIFR late in the TAF period.

EXTENDED AVIATION OUTLOOK...

MVFR/IFR stratus and fog are expected to occur in rounds through
at least the end of the week, and increasingly likely to
persist through the end of the workweek.

Low pressure lifting northward from the Gulf of Mexico toward
the end of the week may bring more widespread rainfall and sub-
VFR conditions to the region.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch from 2 PM EDT this afternoon through Thursday
     evening for VAZ007-009-015.
     Flood Watch until 8 AM EDT this morning for VAZ016-017-032>034-
     043>046-058-059.
NC...Flood Watch from 2 PM EDT this afternoon through Thursday
     evening for NCZ001-002-018-019.
     Flood Watch until 8 AM EDT this morning for NCZ003>006-020.
WV...None.

&&

SYNOPSIS...BMG
NEAR TERM...BMG
SHORT TERM...RCS
LONG TERM...JCB
AVIATION...BMG
Hazardous weather outlook, Sep 25, 1:58 AM EST, 9 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
258 AM EDT Wed Sep 25 2024

VAZ010>014-018>020-022>024-035-047-WVZ042>044-507-508-260700-
Bland-Giles-Wythe-Pulaski-Montgomery-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Amherst-Buckingham-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
258 AM EDT Wed Sep 25 2024

This Hazardous Weather Outlook is for central Virginia, southwest
Virginia, west central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

Heavy rain this morning may result in localized flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heavy rain associated with Tropical Cyclone Helene could result in
areas of flooding on Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-020-VAZ016-017-032>034-043>046-058-059-260700-
Surry-Stokes-Rockingham-Caswell-Yadkin-Carroll-Floyd-Patrick-
Franklin-Bedford-Henry-Pittsylvania-Campbell-Appomattox-Halifax-
Charlotte-
258 AM EDT Wed Sep 25 2024

...FLOOD WATCH REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heavy rain associated with Tropical Cyclone Helene could result in
areas of flooding on Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ001-002-018-019-VAZ007-009-015-260700-
Ashe-Alleghany NC-Watauga-Wilkes-Tazewell-Smyth-Grayson-
258 AM EDT Wed Sep 25 2024

...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH
THURSDAY EVENING...

This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Heavy rain associated with Tropical Cyclone Helene could result in
areas of flooding on Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Sep 25, 10:16 AM EST, 44 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1116 AM EDT Wed Sep 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     Flood            2 NNW Crystal Hill      36.87N 78.91W
09/25/2024                   Halifax            VA   911 Call Center

            3-4 inches over the roadway near the
            intersection of Howard P. Anderson and
            Hodges Street in Halifax County Virginia.

&&

EB
Local storm report, Sep 25, 10:28 AM EST, 32 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1128 AM EDT Wed Sep 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     Flood            1 W Martinsville City   36.68N 79.88W
09/24/2024                   City of MartinsvillVA   911 Call Center

            The intersection of Memorial Blvd and Bridge
            Street was closed down due to water over the
            roadway.

&&

EB
Local storm report, Sep 25, 10:33 AM EST, 27 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1133 AM EDT Wed Sep 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     Flash Flood      1 W Martinsville City   36.68N 79.88W
09/24/2024                   City of MartinsvillVA   911 Call Center

            Corrects previous flood report from 1 W
            Martinsville City. The intersection of
            Memorial Blvd and Bridge Street was closed
            down due to water over the roadway.

&&

EB
Local storm report, Sep 25, 10:44 AM EST, 16 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1144 AM EDT Wed Sep 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 AM     Tstm Wnd Dmg     Phenix                  37.08N 78.75W
09/24/2024                   Charlotte          VA   911 Call Center

            Tree down on Berkley Street in Charlotte
            County Virginia.

&&

EB
Local storm report, Sep 25, 10:46 AM EST, 14 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1146 AM EDT Wed Sep 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 PM     Tstm Wnd Dmg     5 SSE Drakes Branch     36.93N 78.57W
09/24/2024                   Charlotte          VA   911 Call Center

            Tree down near the intersection of Sunnyside
            Road and Craftons Gate highway in Charlotte
            County Virginia.

&&

EB
Local storm report, Sep 25, 10:47 AM EST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1147 AM EDT Wed Sep 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     Tstm Wnd Dmg     3 ENE Redoak            36.80N 78.57W
09/24/2024                   Charlotte          VA   911 Call Center

            Tree was reported down across the road on
            Jeb Stuart Highway in Charlotte county
            Virginia.

&&

EB

The radar

The Roanoke radar (KFCX), 103 km away, was scanning. The volume nearest the first event began at 16:00 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 3 strong wind, 2 flood. Local standard time, as filed.

Flood, Smyth

When
September 25, 11:00 AM EST to September 26, 11:00 AM EST
Where
Smyth County, 1.44 mi SSE of Atkins to 1.47 mi SSE of Atkins
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
36.850, -81.412

The Smyth County 911 Center reported that two bridges had collapsed in the 130 block of Mulberry Lane in the Atkins area. The bridges provided access from the road to a couple of homes. Water had also risen to the level of the steps at one of the homes. The damage estimate is the estimated cost of repairing the bridges. About 5.6 inches of rain had fallen in the local area during the 24 hours (ending 12 pm EDT) leading up to this event, with rainfall rates since midnight generally below 0.50 inch per hour. Local creeks and rivers were reported gradually rising across the county through the morning due to the widespread rainfall.

Flash Flood, Grayson

When
September 26, 5:30 AM EST to 8:30 AM EST
Where
Grayson County, 2.06 mi SSW of Independence to 1.97 mi SSW of Independence
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.591, -81.158

The intersection of New River Parkway and Hardin Road is flooded and impassible due to nearby Brush Creek flowing out of its banks. The Creek rose quickly when a band of heavier rainfall brought 1.1 inches within a 30 minute period ending at 6:20 am EDT. No damage was reported to the road. There were unconfirmed reports of a vehicle that may have been stranded in flood waters. Rainfall rates of less than 0.10 inch per hour over the next few hours allowed the water to recede back in the banks of the creek.

Flash Flood, Wythe

When
September 26, 6:30 AM EST to 11:30 AM EST
Where
Wythe County, 5.82 mi NW of Rural Retreat to 4.33 mi NNW of Favonia
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.947, -81.357

Runoff from heavy rainfall has resulted in flooding of several roads throughout Wythe County during the morning of the 26th. The following roads were reported flooded and impassible: Old Stage Road near Low Water Bridge, Fox Den Road, Locust Hill Road, Ramsey Mountain Road, the Millers Creek area, Ridge Avenue, Crouse Hollow Road, Saint Peters Road, and multiple roads that run along the New River.

Flash Flood, Grayson

When
September 26, 7:10 AM EST to 11:15 AM EST
Where
Grayson County, 2.69 mi NNE of Independence to 2.83 mi NNE of Independence
Cause
Heavy Rain
Reported by
Public
Coordinates
36.653, -81.123

Rock Creek was reported out of its banks and was flowing across Peach Bottom Road several inches deep.

Flash Flood, Smyth

When
September 26, 8:00 AM EST to 11:15 AM EST
Where
Smyth County, 0.65 mi SE of Sugar Grove to 0.96 mi SE of Sugar Grove
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.762, -81.394

The Smyth County Emergency Manager reported that two residents along Flat Ridge Road were rescued from their home when water from Cressy Creek rose up into their homes. Water was 6-12 deeper than normal around the home and was still rising at the time of rescue. No injuries were reported. It is unknown if the creek water actually entered either of the homes.

Strong Wind, Henry

When
September 26, 8:15 AM EST
Where
Henry forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.689, -79.926 (the zone’s center; the record gives no point)

A tree was blown down by non thunderstorm winds on Green Hill Road between Mountain Mist Road and the 2200 block of Green Hill Road.

Flood, Smyth

When
September 26, 9:15 AM EST to 10:00 PM EST
Where
Smyth County, 1.49 mi W of Adwolf to 1.69 mi W of Adwolf
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.778, -81.607

Water from the South Fork Holston River rose up to the foundations of two homes in the 400 block of Riverside Road. One home was empty while the residents of the other home were evacuated as a precaution. The stage of the USGS gage of the South Fork Holston River at Riverside was around 5.50 feet at the time, and continued to rise as the day progressed. No injuries were reported.

Flash Flood, Smyth

When
September 26, 1:00 PM EST to 5:30 PM EST
Where
Smyth County, 1.4 mi WNW of Sugar Grove to 1.07 mi NNW of Sugar Grove
Cause
Heavy Rain
Property damage
$50,000
Reported by
Public
Coordinates
36.776, -81.424

Intensifying rainfall rates resulted in several creeks rising several feet out of their banks within the community of Sugar Grove. Reports were received that more than one mobile home became flooded, forcing the residents to evacuate to higher ground. Around 5 inches of rain had fallen in the 24 hours ending 12 pm on the 26th when heavier rain entered the area from the south.

Strong Wind, Henry

When
September 26, 8:48 PM EST
Where
Henry forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.689, -79.926 (the zone’s center; the record gives no point)

A tree was blown down by non thunderstorm winds and blocked the entire road near the intersection of Mountain Valley Road and Robertson Bridge Road.

Strong Wind, Henry

When
September 26, 9:01 PM EST
Where
Henry forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.689, -79.926 (the zone’s center; the record gives no point)

A tree was blown down onto a power line and landed on a residential driveway near the intersection of Longview Drive and Ridgemont Circle. The driveway was blocked and residents were unable to exit the driveway.

Flash Flood, Smyth

When
September 27, 11:30 AM EST to 5:30 PM EST
Where
Smyth County, 0.47 mi SW of Marion to 0.5 mi SW of Marion
Cause
Heavy Rain
Property damage
$30,000
Reported by
911 Call Center
Coordinates
36.825, -81.506

The Smyth County 911 Center reported that Staley Creek had risen significantly out of its banks, and was flooding across surrounding roads and properties. Nearly five inches of rain had fallen during the 24 hour period ending at 12 pm EDT on the 26th, causing Staley Creek to rise to bank full conditions. Heavier rain falling during the afternoon caused the creek to rise quickly out of its banks. Some homes along the creek were reported surrounded by the flood waters. A van became stalled on Highway 16 near the community of Marion in the flood waters. A Swift Water Rescue Team assisted multiple people to safety during the incident.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1219053, 1219022, 1219153, 1219025, 1219028, 1217296, 1219048, 1219060, 1217297, 1217298, 1219062.